Alert archive / California / Areal Flood Advisories in 2018

Areal Flood Advisory 2, NWS Eureka, CA

April 6, 2018Mendocino County, California

NWS Eureka, CA issued this areal flood advisory at Apr 6, 2018, 11:01 AM PDT for Mendocino County, California. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2018, 11:01 AM PDT (18:01 UTC)
Expired
Apr 6, 2018, 2:00 PM PDT
In force
3 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.0 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this areal flood advisory went out at Apr 6, 5:01 AM PDT, 6 hours earlier.

Area forecast discussion, Apr 6, 5:01 AM PDT, 6 hours before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
501 AM PDT Fri Apr 6 2018

.SYNOPSIS...Moderate to heavy rainfall will continue through
Saturday morning, along with gusty south winds. There will be
lingering showers Saturday into Sunday morning. Dry weather will
return and continue through Monday. The wet weather will return on
Tuesday.

&&

.DISCUSSION...Active weather in store for NW California through
the first half of the weekend. Since the precipitation onset on
Thursday morning, we have seen around 1 to 2 inches of rainfall
across the area as of early this morning. For the next 36 hours,
we will be dealing with moderate to heavy rainfall courtesy of a
visiting atmospheric river.

According to the Weather Prediction Center's Mesoscale
Precipitation Discussion, "An atmospheric river flowing from the
Papahanaumokuakea Marine National Monument (Northwest of the Main
Hawaiian Islands) is poised to make landfall along the CA Coast.
Satellite data is showing precipitable water values of around 1.5
inches along the CA Coast with higher values of 2+ inches well
offshore per boundary layer total precipitable water satellite
estimates." The profiler in McKinleyville shows that the freezing
level is at around 8500 feet. The experimental sounding from Ukiah
shows that freezing level is at around 700 mb, and a saturated
layer from 500 mb all the way down to the surface. We are
expecting efficient warm rain processes associated with this
atmospheric river. Weather Prediction Center also states that "The
12Z and 0Z HREF probabilities have been indicating 50% or higher
chances of 0.50 inch an hour precipitation rate in the 14 to 17Z
(7 to 10 am PDT) time frame. Weather Prediction Center put NW
California in slight risk (10 to 20 percent chance) of rainfall
exceeding flash flood guidance, and they also put Mendocino County
in moderate risk (20 to 50 percent chance) of rainfall exceeding
flash flood guidance in the Day 1 Excessive Rainfall Outlook.
With these guidance, fairly confidence that there will be periods
of moderate to heavy rainfall to impact NW California through
tonight. Please refer to the hydrology section below for impacts
on river levels.

Model guidance shows that the area of heavy rain will move south
this morning, from Humboldt County down to Mendocino County. In
the late morning early afternoon hours, the axis of heaviest rain
will be aiming towards Mendocino County. In this afternoon, a warm
front will develop and move north, this will shift the area of
heavy rain northward to cover both Mendocino and Humboldt County.
During the evening hours, heavy rain will cover all of NW
California. The heavy rain will continue through early Saturday
morning. The weather front will then push inland, and
precipitation will taper off Saturday morning. On Saturday, we
will be dealing with remnant showers impacting the Coast Mountain
of Del Norte and Humboldt Counties. Rain showers should dissipate
by Sunday afternoon.

We will also be dealing with some gusty winds through Saturday.
Models are hinting on a low-level jet with 40 to 50 kt at 925-mb
level impacting the coast of Del Norte County. This will probably
lead to low-end wind advisory wind gusts to Crescent City area.
Thus, issue a wind advisory from Friday night into Saturday
afternoon for coastal Del Norte County.

It will be dry Sunday night. Monday will be much warmer and still
dry. 850-mb temperatures are progged to rise up to around 10 to 15
C by Monday afternoon. This will translate to 60s along the coast,
70s to near 80 degrees inland. Enjoy this dry and warm weather, as
it will be very brief. THe next weather system will move into the
area on Tuesday, bringing in another round of precipitation. /RCL

&&

.HYDROLOGY...With the impending periods of heavy rain, Flood
Watch is still on track. Eel River at Fernbridge is expected to
rise to around 18.5 feet, which is above monitor stage, but only
about 1.5 feet below flood stage. Navarro River is expected to
crest below flood stage. Do expect mainstem rivers to crest during
the day on Saturday, and then subside Saturday night. /RCL

&&

.AVIATION...A warm front will lift northward across northwest
California today, with steadier light rain becoming more
intermittent and showery. Visibility should turn out largely VFR
while ceilings may continue to vary between low VFR and MVFR. A cold
front will sweep through tonight, with heavy rain at times ahead of
it resulting in IFR conditions this evening. Near and in the wake of
the front, strong southerly winds may gust 30 to 40 knots along the
coast between ACV and CEC late tonight into early Saturday
morning. /AAD

&&

.MARINE...As a warm front lifts through, southeast winds will tend
more southerly and gradually increase today, with small craft
advisories posted for all the coastal waters after 9 am. A cold
front will bring periods of heavy rain this evening followed by even
stronger south-southwest winds later tonight into Saturday morning,
with gusts reaching gale force for the waters beyond 10 nm off Point
St. George. We may have to consider upgrading a portion of the outer
waters to a Gale Warning for that timeframe. Winds will gradually
diminish this weekend as high pressure builds in, with easing short-
period seas, but a large westerly swell will arrive Saturday
morning, with combined seas building to 15 to 20 feet across the
outer waters. These seas will gradually diminish later in the
weekend into early next week. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through Saturday morning for CAZ104-106-108>113.

     Wind Advisory from 11 PM this evening to 5 PM PDT Saturday for
     CAZ101.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 6 PM this evening to 3 PM PDT Saturday
     for PZZ450.

     Small Craft Advisory until 9 PM PDT Saturday for PZZ470-475.

     Small Craft Advisory from 9 AM this morning to 3 AM PDT Saturday
     for PZZ455.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 6, 5:43 AM PDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
543 AM PDT Fri Apr 6 2018

CAZ104-106-108>113-071245-
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
543 AM PDT Fri Apr 6 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.

Moderate to heavy rain will persist through Saturday. Heaviest
precipitation will occur Friday into Friday night. Small stream
flooding is possible. Mainstem rivers are expected to see rapid
rises. Gusty south winds will impact the area Friday night into
Saturday, mostly along exposed coastal areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flood Watch is currently in effect through Saturday morning.

Moderate to heavy rain will persist through Saturday. Heaviest
precipitation will occur Friday into Friday night. Small stream
flooding is possible. Mainstem rivers are expected to see rapid
rises. Gusty south winds will impact the area tonight into Saturday,
mostly along exposed coastal areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-071245-
Coastal Del Norte-
543 AM PDT Fri Apr 6 2018

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT
SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect late tonight.

Moderate to heavy rain will persist through Saturday. Heaviest
precipitation will occur today into tonight. Small stream flooding
is possible. Mainstem rivers are expected to see rapid rises.

Gusty south winds to 45 mph tonight, mainly over exposed coastal
locations including Crecent City.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Wind Advisory is currently in effect through Saturday afternoon.

Gusty south winds to 45 mph through Saturday afternoon, mainly over
exposed coastal locations including Crecent City.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-103-105-107-071245-
Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Northern Trinity-
543 AM PDT Fri Apr 6 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Moderate to heavy rain will persist through Saturday. Heaviest
precipitation will occur today into tonight. Small stream flooding
is possible. Mainstem rivers are expected to see rapid rises.

Gusty south winds to 40 mph tonight, mainly over exposed windward
facing slopes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers will be tapering off on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:01 AM PDTWind AdvisoryEKADel Norte, Humboldt33 hr
Apr 6, 8:40 AM PDTRiver Flood WarningEKAMendocino36 hr
Apr 6, 8:56 AM PDTRiver Flood AdvisoryEKAMendocino36 hr
Apr 6, 2:01 PM PDTAreal Flood AdvisoryEKAMendocino2 hr
Apr 6, 2:32 PM PDTGale WarningEKA18 hr
Apr 6, 4:09 PM PDTAreal Flood AdvisoryEKAMendocino14 hr

Nearby

Areal Flood Advisories in California, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.